Georgia, 2007

Flash Flooding in Georgia, June 8, 2007

June 8, 2007 · NWS TAE · 2 events in 2 counties and zones

Slow moving thunderstorms triggered flash flooding in portions of Randolph and Terrell counties in southwest Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Slow moving thunderstorms triggered flash flooding in portions of Randolph and Terrell counties in southwest Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 8, 2:22 PM EST, 5 hours 28 minutes earlier.

Area forecast discussion, Jun 8, 2:22 PM EST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
322 PM EDT FRI JUN 8 2007

.SYNOPSIS...
THE REGIONAL SURFACE ANALYSIS SHOWS A HIGH PRESSURE RIDGE OVER
NORTH FL AND THE CENTRAL GULF COAST...AND A COLD FRONT APPROACHING
FROM THE NORTHWEST. SATELLITE AND RADAR IMAGERY SHOW A SEA BREEZE
FRONT NEAR THE COAST OF THE FLORIDA BIG BEND AND PANHANDLE THIS
MID AFTERNOON...WITH JUST A FEW STORMS OVER WESTERN PORTIONS OF
OUR AREA WHERE THERE IS MORE DEEP LAYER MOISTURE. THE 1000-700 MB
MEAN FLOW HAS TRANSITIONED FROM LIGHT SOUTH FLOW THIS MORNING...TO
NORTH FLOW AT 5 TO 10 KT THIS AFTERNOON. THIS FLOW IS HELPING TO
PIN THE SEA BREEZE NEAR THE COAST.

&&

.SHORT TERM...
(TONIGHT-MONDAY) THE 12 UTC NUMERICAL GUIDANCE BRINGS THE COLD
FRONT TO THE NORTHERN PART OF OUR AREA BY SATURDAY...AND STALLS
THIS SYSTEM THROUGH TUESDAY. THE MAIN DIFFERENCE BETWEEN THE
MODELS IS HOW MUCH MOISTURE WILL MAKE IT INTO OUR AREA SATURDAY.
THE GFS BRINGS QUITE A BIT OF DEEP LAYER MOISTURE WITH THIS FRONT
(WHICH CORRESPONDS TO HIGHER RAIN CHANCES) WHILE THE NAM IS MUCH
DRIER. THE UKMET IS SOMEWHERE IN BETWEEN. WE CHOSE A SOLUTION IN
THE MIDDLE. THE 1000-700 MB MEAN FLOW WILL LIKELY BE OUT OF THE
NORTH AT 5 TO 10 KT. THIS FLOW WOULD TEND TO PIN THE SEA BREEZE
CLOSER TO THE COAST...RESULTING IN A HIGHER POP FOR OUR FL ZONES
AND LOWER POP FOR OUR GA ZONES. HOWEVER...THERE COULD STILL BE
SOME RAIN ASSOCIATED WITH THE FRONT AS IT MAKES ITS WAY THROUGH
OUR GA AND AL ZONES SATURDAY...SO WE DO NOT WANT TO DISMISS THE
RAIN CHANCES THERE EITHER. WE USED A BLEND OF THE MAV AND MET
POP...WITH A LITTLE BIT MORE WEIGHT TOWARD THE MAV. SUNDAY AND
MONDAY WILL BE FAIRLY DRY WITH BELOW AVERAGE POP DUE TO STRONG
RIDGING ALOFT (WARM SINKING AIR) AND DRIER AIR IN THE LOWER
TROPOSPHERE. DAYTIME TEMPERATURES WILL BE A LITTLE ABOVE
CLIMATOLOGY THROUGH MONDAY.

.LONG TERM...
(TUESDAY-FRIDAY) THE POP WILL BE A LITTLE BELOW AVERAGE AND
TEMPERATURES NEAR AVERAGE WITH NORTHWEST FLOW ALOFT AND WEAK
RIDGING AT THE SURFACE. THE BEST RAIN CHANCES WILL BE DURING THE
AFTERNOON AND EARLY EVENING HOURS...BUT SOMETIMES UNEXPECTED MCSS
CAN DEVELOP UPSTREAM IN THIS TYPE OF PATTERN DURING THE
SUMMER...AND CAN BRING US RAIN AT ANY TIME. SUCH EVENTS ARE VERY
DIFFICULT TO FORECAST THIS FAR IN ADVANCE.

&&

.AVIATION...
LOCALLY...THE ATMOSPHERE IS SOMEWHAT SUPPRESSED SO BACKED OFF ON
THE CHANCES FOR CONVECTION THIS AFTERNOON/EVENING. WILL WATCH
DEVELOPING CONVECTION OVER MOBILES CWA AS THEY MAY APPROACH AND
IMPACT THE DHN AND PFN TERMINALS. OVERNIGHT WE EXPECT A REPEAT OF
THE PREVIOUS TWO NIGHTS WITH WIDESPREAD STRATUS DEVELOPING.
ALSO...WENT WITH TEMPOS FOR IFR VSBY AT TLH AND VLD...WITH MVFR
VSBY ELSEWHERE. BETTER CHANCE FOR CONVECTION SATURDAY AFTERNOON
BUT SHOULD BE NEAR OR BEYOND 18Z.

&&

.MARINE...
VERY LOW WINDS AND SEAS WILL CONTINUE THROUGH AT LEAST TUESDAY DUE
TO A WEAK PRESSURE GRADIENT.

&&

.FIRE WEATHER...
THE SURFACE MOISTURE WILL REMAIN HIGH ENOUGH TO PRECLUDE THE
ISSUANCE OF RED FLAG WARNINGS FOR AT LEAST THE NEXT FEW DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  70  94  72  96  73 /  20  40  20  10  10
PANAMA CITY  75  93  75  95  75 /  20  40  20  10  10
DOTHAN       73  94  72  97  71 /  20  40  10  10   0
ALBANY       71  94  72  97  70 /  20  40  10  10  10
VALDOSTA     70  94  71  96  72 /  20  40  10  20  10
CROSS CITY   71  93  72  94  71 /  20  40  20  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GMZ750...NONE.
GMZ755...NONE.
GMZ770...NONE.
GMZ775...NONE.
&&

AVIATION...BARRY
REST OF DISCUSSION...FOURNIER
Hazardous weather outlook, Jun 8, 4:05 AM EST, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
505 AM EDT FRI JUN 8 2007

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-090915-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
505 AM EDT FRI JUN 8 2007 /405 AM CDT FRI JUN 8 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ALABAMA...FLORIDA...SOUTH CENTRAL GEORGIA...SOUTHWEST GEORGIA AND
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

SUFFICIENT MOISTURE AND INSTABILITY REMAIN IN PLACE ACROSS THE
AREA TODAY TO GENERATE ISOLATED TO SCATTERED THUNDERSTORMS THIS
AFTERNOON. WITH SOUTHERLY FLOW IN PLACE...THE BEST RAIN CHANCES
WILL BE OVER SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA. A FEW OF
THE STORMS COULD BE STRONG THIS AFTERNOON WITH SMALL HAIL...GUSTY
WINDS...AND FREQUENT CLOUD-TO-GROUND LIGHTNING.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY AT PANHANDLE AND
BIG BEND BEACHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON
AND EVENING THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

GIBBS

In the hours before

Special weather statement, Jun 8, 6:35 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
735 PM EDT FRI JUN 8 2007

FLZ027-090000-
WAKULLA-
735 PM EDT FRI JUN 8 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR WESTERN WAKULLA
COUNTY...

* UNTIL 800 PM EDT

AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES NORTHWEST OF CRAWFORDVILLE...MOVING
SOUTHEAST AT 5 TO 10 MPH.

DIME SIZE HAIL...AND WINDS OF 40 TO 45 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

8-JAMSKI
Special weather statement, Jun 8, 6:47 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
747 PM EDT FRI JUN 8 2007

FLZ016-090015-
GADSDEN-
747 PM EDT FRI JUN 8 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR GADSDEN COUNTY...

* UNTIL 815 PM EDT

AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR QUINCY...OR 20 MILES NORTHWEST OF
TALLAHASSEE. THIS STORM WAS NEARLY STATIONARY.

SMALL HAIL...AND WINDS OF 40 TO 45 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS
ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

8-JAMSKI
Local storm report, Jun 8, 6:57 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
757 PM EDT FRI JUN 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     SHORTERVILLE            31.57N 85.10W
06/08/2007                   HENRY              AL   EMERGENCY MNGR

            A TREE DOWN ON COUNTY ROAD 97. A TREE AND POWER LINES
            DOWN IN HOLIDAY SHORES SUBDIVISION.

0525 PM     TSTM WND DMG     2 NE SHORTERVILLE       31.59N 85.08W
06/08/2007                   HENRY              AL   EMERGENCY MNGR

            A TREE DOWN ACROSS STATE ROAD 10 BETWEEN SHORTERVILLE AL
            AND FORT GAINES GA.

&&

JAMSKI
Special weather statement, Jun 8, 7:13 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
813 PM EDT FRI JUN 8 2007

FLZ017-090045-
LEON-
813 PM EDT FRI JUN 8 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR LEON COUNTY...

* UNTIL 845 PM EDT

AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF TALLAHASSEE...MOVING EAST AT 5
MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED. LOW HANGING
CLOUDS ASSOCIATED WITH THIS STORM ARE NOT TORNADIC.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

8-JAMSKI
Special weather statement, Jun 8, 7:18 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
818 PM EDT FRI JUN 8 2007

GAZ126-090045-
LEE-
818 PM EDT FRI JUN 8 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR LEE COUNTY...

* UNTIL 845 PM EDT

AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER THE COUNTY. THESE STORMS WERE NEARLY
STATIONARY.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.

THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND ARE
ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

8-JAMSKI
Special weather statement, Jun 8, 7:39 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
839 PM EDT FRI JUN 8 2007

GAZ145-157-158-090115-
GRADY-MITCHELL-THOMAS-
839 PM EDT FRI JUN 8 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR NORTHERN
GRADY...SOUTHERN MITCHELL AND NORTHWEST THOMAS COUNTIES...

* UNTIL 915 PM EDT

AT 836 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG THE GRADY MITCHELL COUNTY LINE. THESE
STORMS WERE NEARLY STATIONARY.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.

THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND ARE
ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

8-JAMSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Randolph

When
June 8, 7:50 PM EST to 8:20 PM EST
Where
Randolph County, Cuthbert
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.770, -84.800

At least six inches of water was reported over U.S. Highway 27 south of Cuthbert, Fountain Bridge Road, and on State Highway 216.

Flash Flood, Terrell

When
June 8, 7:55 PM EST to 8:25 PM EST
Where
Terrell County, Dawson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.770, -84.450

At least six inches of water was reported over Plains Highway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37786, 37787.